North Carolina, 2015

High Wind in North Carolina, February 2, 2015

February 2, 2015 · NWS RNK · 1 event in 1 county or zone

A strong Arctic cold front and associated strong upper-level trough were moving through the region. Behind the front, northwest winds gusting from 40 to 58 mph were observed across the mountains and foothills of northwest North Carolina as well as adjacent areas of southwest Virginia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong Arctic cold front and associated strong upper-level trough were moving through the region. Behind the front, northwest winds gusting from 40 to 58 mph were observed across the mountains and foothills of northwest North Carolina as well as adjacent areas of southwest Virginia. Wind gusts of 35 to 45 mph were event reported across the New River Valley and Roanoke Valley as well as the Piedmont of Virginia. In Ashe county, the strong northwest winds caused damage to a commercial building in West Jefferson when a large security door was blown open and damaged. The following information lists the highest wind gusts reported from the northwest North Carolina counties within the Blacksburg forecast area:

Alleghany county: 47 mph at Barrett;|Ashe county: 58 mph at Jefferson;|Stokes county: 48 mph just northeast of Pinnacle;|Surry county: 42 mph 4S of Low Gap;|Watauga county: 55 mph just east-southeast of Boone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 2, 12:45 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 2, 12:45 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EST MON FEB 2 2015

.SYNOPSIS...
A SURFACE COLD FRONT IS MOVING OVER THE COASTAL PIEDMONT WHILE THE
ARCTIC FRONT BEGINS TO TRACK OVER THE MOUNTAINS. TEMPERATURES WILL
CONTINUE TO FALL THROUGH THE AFTERNOON WHILE WINDS WILL
INCREASE...ESPECIALLY ALONG THE BLUE RIDGE. MOUNTAIN SNOW SHOWERS
WILL ALSO PERSIST WITH LIGHT ACCUMULATIONS ALONG WESTERN SLOPES.
HIGH PRESSURE WILL THEN BUILD OVER THE REGION AND BRING US QUIET
WEATHER WITH A WARMING TREND FOR THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1234 PM EST MONDAY...

AN ARCTIC FRONT WILL CROSS OVER THE AREA THIS AFTERNOON. MOUNTAIN
SNOW SHOWERS WILL PERSIST INTO THIS EVENING. THIS SNOW IS DRIER
AND WILL BE EASILY BLOWN AROUND AS WINDS INCREASE THROUGH THE
AFTERNOON. STRONG PRESSURE RISING AND A NORTHWEST 45KT LOW LEVEL
JET WILL ALSO INCREASE WINDS AND GUSTS THIS AFTERNOON. MODEL
SUBSIDENCE INVERSION REMAINS ABOVE 4KFT AND IF THE ACTUAL
INVERSION LOWERS...WILL BRING VERY STRONG WINDS TO LOCATIONS ALONG
THE BLUE RIDGE. VAD WIND PROFILES AT 1730Z/1230P HAS UNIFORM
NORTHWEST WIND OF 40KT THROUGH 9KFT. CLOUDS ARE ALSO FILLING BACK
IN AS THE TRUE COLD FRONT CROSSES OVER THE AREA. NO CHANGE IN
HEADLINES AT THIS TIME.

TOTAL SNOW ACCUMULATION REMAINS THE SAME WITH 2-4 INCHES ALONG
WESTERN GREENBRIER AND UP TO 2 INCHES ACROSS WESTERN SLOPES SOUTH
INTO THE NORTH CAROLINA HIGHLANDS.

AS OF 330 AM EST MONDAY...

LOW PRESSURE IS CURRENTLY MOVING THROUGH WESTERN PA/EASTERN OHIO
WITH A STRONG TRAILING COLD FRONT POISED TO ENTER OUR AREA FROM
THE WEST. MOST OF THE SOLID PRECIPITATION SHIELD AHEAD OF THE
FRONT HAS EVOLVED INTO A BAND OF HEAVY RAIN MOVING THROUGH
SOUTHSIDE VA EARLY THIS MORNING WITH OCCASIONAL SHOWERS FOR MOST
OTHER LOCATIONS. AS THE COLD FRONT MARCHES ACROSS THE AREA TODAY
IT WILL BRING AN END TO WIDESPREAD SHOWERS AND USHER IN MUCH
COLDER ON VERY STRONG NORTHWEST WINDS...WHICH WILL IN TURN
GENERATE UPSLOPE SNOW SHOWERS WEST OF THE BLUE RIDGE. GENERAL
ACCUMULATIONS WEST OF THE RIDGE WILL BE UNDER AN INCH.
ACCUMULATIONS FOR THE FAR WESTERN SLOPES WILL BE AN INCH OR TWO
WITH THE HIGHEST AMOUNTS OF 2 TO 4 INCHES FOR WESTERN GREENBRIER
COUNTY IN WV WHERE A WINTER WEATHER ADVISORY IS IN EFFECT FROM 7AM
TO 7PM TODAY. LOCAL ACCUMULATIONS FROM THE GRAYSON HIGHLANDS
THROUGH THE NORTHWEST MOUNTAINS OF NORTH CAROLINA MAY APPROACH 2
TO 3 INCHES BUT EXPECT THE MAJORITY OF THE SNOW TO REMAIN BELOW
ADVISORY CRITERIA.

WINDS WILL REALLY BEGIN TO INCREASE ONCE THE COLD AIR STARTS TO
MOVE IN BEHIND THE FRONT WITH THE STRONGEST WINDS LIKELY TO OCCUR
THIS AFTERNOON. GUSTS OF 50 MPH TO 55 MPH CAN BE EXPECTED FOR
TRADITIONALLY WINDY LOCATIONS FROM THE BLUE RIDGE WESTWARD...
ESPECIALLY ALONG THE RIDGE TOPS...SO A WIND ADVISORY IS IN EFFECT
UNTIL MIDNIGHT. IT WILL BE WINDY EAST OF THE RIDGE AS WELL BUT
EXPECT GUSTS TO TOP OUT AT 40 MPH AND REMAIN BELOW ADVISORY
CRITERIA.

TEMPS WILL BE TRICKY TODAY SINCE ONCE THE FRONT MOVES THROUGH
THEY WILL BE FALLING FOR THE REST OF THE DAY. WESTERN AREAS WILL
LIKELY SEE MAX TEMPS RIGHT AROUND DAYBREAK BEFORE THEY START TO
HEAD SOUTH. THE FRONT WILL NOT REACH EASTERN AREAS UNTIL LATER
THIS MORNING SO TEMPS HERE WILL HAVE A CHANCE TO BUMP UP A FEW
DEGREES BEFORE TAKING A TUMBLE. THE COMBINATION OF STRONG WINDS
AND LOW TEMPS WILL EVENTUALLY CREATE WIND CHILL VALUES IN THE
SINGLE DIGITS WEST OF THE BLUE RIDGE DURING THE AFTERNOON...WITH
READINGS IN THE MID TO UPPER TEENS FOR SOUTHSIDE BY LATE IN THE
DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS OF 215 AM EST MONDAY...

UPPER FLOW TURNS MORE ZONAL OVERNIGHT INTO TUESDAY WITH ADDED
SHORTWAVE ENERGY PASSING WELL NORTH ALLOWING MUCH DRIER AIR TO
ADVECT INTO THE REGION. THIS SHOULD PUT AN END TO MOST UPSLOPE
SNOW SHOWERS AROUND MIDNIGHT TONIGHT AS SURFACE HIGH PRESSURE
CROSSES THE SPINE OF THE APPALACHIANS AROUND DAYBREAK BEFORE
REACHING THE COAST LATE TUESDAY. DID KEEP IN SOME LOW POPS FAR
WESTERN SLOPES THIS EVENING BUT WITH ONLY SPOTTY ADDED
ACCUMULATIONS MAINLY NW GREENBRIER. ELSEWHERE...SHOULD SEE
CLEARING TAKE PLACE BUT MAY STILL HAVE SOME LINGERING HIGH CLOUDS
EAST AND LOW DECK ALONG THE WESTERN SLOPES FOR MUCH OF THE NIGHT.
THE ONGOING PRESSURE GRADIENT WILL ALSO LINGER THROUGH MUCH OF THE
NIGHT WITH SPEEDS ONLY GRADUALLY DROPPING OFF BETWEEN MIDNIGHT-
DAWN AND IN LINE WITH THE CURRENT WIND ADVISORY. ALTHOUGH MIXING
WILL LIKELY CONTINUE OVERNIGHT...STRONG COLD ADVECTION...WITH 85H
TEMPS AS COLD AS -15C WILL PUSH LOWS INTO THE TEENS/LOW 20S MOST
SPOTS WITH A FEW SINGLE DIGITS POSSIBLE NW VALLEYS.

PASSAGE OF THE 85H COLD POOL TUESDAY MORNING WILL ALLOW FOR
STEADYING WARMING ALOFT DURING THE DAY AND GIVEN MORE SUN AFTER
PERHAPS SOME WARM ADVECTION MID/HIGH CANOPY EARLY EXPECT A QUICK
REBOUND IN AFTERNOON TEMPS. THIS COMBINED WITH DRY AIR AND MORE OF
A WESTERLY TRAJECTORY...WENT CLOSER TO THE WARMER MAV MOS WHICH
PUSHES THE EAST INTO THE LOW/MID 40S AND 35-40 ACROSS MOST OF THE
WEST.

NEXT STRONG IMPULSE PASSES TO THE NORTH TUESDAY NIGHT WHILE
DRAGGING THE NEXT ARCTIC COLD FRONT SE THROUGH THE WEST WEDNESDAY
EVENING. AHEAD OF THE BOUNDARY WILL SEE A BRIEF BUT NICE WARM UP
ON WEDNESDAY WITH THE AREA IN BETWEEN CLOUDS TO THE NW AND SE
WHILE SEEING A QUICK PUNCH OF WARMING ALOFT THAT WILL GET A BIT OF
COMPRESSION JUST AHEAD OF THE FRONT WEDNESDAY AFTERNOON. WITH MOST
MOS AT OR ABOVE 50 OUTSIDE OF THE FAR NW AND AT ELEVATION...BUMPED
UP HIGHS A CATEGORY OR TWO...WITH PERHAPS SOME MID 50S IN THE
PIEDMONT.

MOISTURE WILL BE LIMITED ALONG THIS BOUNDARY AS BEST LIFT REMAINS
CLOSER TO THE COAST WITH THE NEXT DEVELOPING WAVE TO THE SE.
APPEARS LITTLE PHASING BETWEEN THE TWO WITH SOME LIGHT SNOW OR
SNOW SHOWERS LIKELY CROSSING THE WESTERN HALF LATE WEDNESDAY NIGHT
BEFORE MOISTURE GETS CAPTURED BY THE OFFSHORE WAVE. LOWS AGAIN
DROPPING OFF INTO THE 20S MOST SPOTS WITH SOME TEENS FAR NW WITH
THE NEXT ROUND OF COLD ADVECTION AFTER MIDNIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 300 PM EST SUNDAY...

LATEST WEATHER FORECAST MODELS ARE IN SLIGHTLY BETTER AGREEMENT
CONCERNING DEVELOPMENT OF A COASTAL LOW ON THURSDAY...AND HOW IT
WILL AFFECT OUR WEATHER. EXPECT TO START THE DAY WITH A COLD FRONT
MAKING ITS WAY ACROSS THE PIEDMONT...WITH LIGHT UPSLOPE SNOW
SHOWER ACTIVITY ALONG THE WESTERN RIDGES...AND PERHAPS A FEW SNOW
SHOWERS ACROSS THE PIEDMONT IN THE VICINITY OF THE FRONT.
PROGRESSING INTO THE AFTERNOON...THE LOW WILL DRIFT NORTH...THOUGH
FARTHER OFF THE COAST THAN FORECAST MODELS WERE PREVIOUSLY CALLING
FOR. WITH THE LOW TRACKING FURTHER AWAY FROM OUR AREA...DO NOT SEE
MOISTURE BEING PUSHED AS FAR INLAND...AND THEREFORE EXPECT THE
HIGHER PRECIPITATION AMOUNTS TO BE CONFINED MORE TO THE COAST.
MODELS AGREE THAT ATMOSPHERIC TEMPERATURES ARE COLD ENOUGH THAT
ANY PRECIPITATION WILL REMAIN EXCLUSIVELY SNOW AS NORTHERLY WINDS
DRAW SUB FREEZING AIR FROM THE GREAT LAKES REGION.

RIGHT NOW...HAVE ONLY MODERATE CONFIDENCE IN THIS FORECAST. THE
WEATHER FORECAST MODELS HAVE HAD NOT ONLY SIGNIFICANT DIFFERENCES
WITH ONE ANOTHER CONCERNING THE TRACK AND THE IMPACTS OF THE
LOW...THEY HAVE ALSO BEEN FLIP FLOPPING FROM THEIR PREVIOUS RUNS
AS TO HOW THE LOW WILL BEHAVE. SO WILL STILL NOT HAZARD A GUESS AS
TO HOW MUCH SNOW WE CAN EXPECT...EXCEPT TO SAY THAT THE WORST CASE
SCENARIO PUTS ACCUMULATIONS AROUND THE LOW END OF ADVISORY
CRITERIA.

WITH THE DEPARTURE OF THE LOW OUT TO SEA THURSDAY EVENING...HIGH
PRESSURE ACROSS THE SOUTHERN GREAT LAKES WILL BECOME OUR DOMINANT
WEATHER FEATURE. THE HIGH WILL SHIFT ACROSS OUR AREA ON THURSDAY
NIGHT AND FRIDAY...RESULTING IN TEMPERATURES IN THE TEENS AND
SINGLE DIGITS TO START THE DAY. THE HIGH WILL THEN SETTLE ALONG
THE ATLANTIC COAST FRIDAY NIGHT INTO SATURDAY...ALLOWING
SOUTHWESTERLY WINDS TO TAKE OVER FOR OUR AREA. THIS WILL RESULT IN
A GRADUAL WARM UP FOR THE WEEKEND...AHEAD OF OUR NEXT COLD FRONT
APPROACHING FROM THE NORTH.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 1230 PM EST MONDAY...

POOR FLYING CONDITIONS ARE EXPECTED AS A SURFACE FRONT TRACKS TO
THE COAST AND A SECOND FRONT CROSSES OVER THE REGION THIS
AFTERNOON. THE SURFACE FRONT HAS BROUGHT WINDY AND GUSTY
CONDITIONS TO ALL SITES WITH GUSTS EARLY THIS AFTERNOON UP TO 25
KTS. SNOW SHOWERS WILL ALSO MOVE ACROSS THE MOUNTAINS REDUCING
VISIBILITIES TO 1-3 MILES FROM TIME TO TIME. THE SECOND FRONT WILL
BRING STRONGER WINDS...ESPECIALLY ALONG THE BLUE RIDGE...WITH
GUSTS UP TO 40KTS. SNOW SHOWERS WILL ALSO FOLLOW THIS SECOND
FRONT. THIS SNOW WILL BE DRIER AND EASILY BLOWN AROUND...BRIEFLY
REDUCING VISIBILITIES TO UNDER A MILE.

HIGH PRESSURE MOVES OVER THE OHIO VALLEY THIS EVENING...ALLOWING
THE WINDS AND SNOW SHOWERS TO DIMINISH BY 05Z/12A TUESDAY. ANY
MVFR CEILINGS WILL BECOME VFR BY SUNRISE TUESDAY MORNING.

EXTENDED DISCUSSION...

TUESDAY AND WEDNESDAY...HIGH PRESSURE PASSES OVERHEAD WITH
WIDESPREAD VFR UNDER MID/HIGH CLOUDS.

THURSDAY...LOW PRESSURE MOVING ACROSS THE SOUTHEAST U.S. MAY
COMBINE WITH A PASSING ARCTIC FRONT TO BRING SUB-VFR CONDITIONS
AND PRECIPITATION...POSSIBLY LIGHT SNOW TO THE REGION. THIS SYSTEM
EXITS FRIDAY WITH A RETURN TO VFR ACROSS THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ009>020-
     022>024-032>035-043.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>003-018-
     019.
WV...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR WVZ508.

&&

SYNOPSIS...JH/RCS
NEAR TERM...MBS/RCS
SHORT TERM...JH
LONG TERM...NF
AVIATION...RCS
Hazardous weather outlook, Feb 2, 3:06 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 AM EST MON FEB 2 2015

NCZ002-003-019-VAZ010>014-016>020-022>024-032>035-043-030815-
ALLEGHANY NC-SURRY-WILKES-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
306 AM EST MON FEB 2 2015

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ009-015-030815-
ASHE-WATAUGA-SMYTH-GRAYSON-
306 AM EST MON FEB 2 2015

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

IN ADDITION...1 TO 3 INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE
TODAY...MAINLY ALONG THE HIGHER WESTERN FACING RIDGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>044-507-030815-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
306 AM EST MON FEB 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

1 TO 2 INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE
TODAY...MAINLY ALONG THE WESTERN FACING RIDGES. WINDS WILL ALSO
GUST TO 40 OR 45 MPH ALONG THE RIDGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ508-030815-
WESTERN GREENBRIER-
306 AM EST MON FEB 2 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ044>047-058-059-030815-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
306 AM EST MON FEB 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NORTHWEST WINDS MAY GUST TO 40 OR 45 MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 2, 12:13 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EST MON FEB 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     SNOW             CRAWLEY                 37.93N  80.65W
02/02/2015  E0.5 INCH        GREENBRIER         WV   DEPT OF HIGHWAYS

&&

EVENT NUMBER RNK1500095

FISHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Ashe

When
February 2, 2:15 PM EST
Where
Ashe forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

High winds in West Jefferson caused damage to the door of a commercial building. The door was blown open and damaged. The nearby AWOS at West Jefferson (KGEV) recorded a wind gust of 58 mph at 215 pm EST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559473.